Notre Dame Journal of Formal Logic

Algebraicity and Implicit Definability in Set Theory

Joel David Hamkins and Cole Leahy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We analyze the effect of replacing several natural uses of definability in set theory by the weaker model-theoretic notion of algebraicity. We find, for example, that the class of hereditarily ordinal algebraic sets is the same as the class of hereditarily ordinal definable sets; that is, HOA=HOD. Moreover, we show that every (pointwise) algebraic model of ZF is actually pointwise definable. Finally, we consider the implicitly constructible universe Imp—an algebraic analogue of the constructible universe—which is obtained by iteratively adding not only the sets that are definable over what has been built so far, but also those that are algebraic (or, equivalently, implicitly definable) over the existing structure. While we know that Imp can differ from L, the subtler properties of this new inner model are just now coming to light. Many questions remain open.

Article information

Notre Dame J. Formal Logic, Volume 57, Number 3 (2016), 431-439.

Received: 27 February 2012
Accepted: 30 December 2013
First available in Project Euclid: 20 April 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03E47: Other notions of set-theoretic definability
Secondary: 03C55: Set-theoretic model theory

set-theoretic definability models of set theory


Hamkins, Joel David; Leahy, Cole. Algebraicity and Implicit Definability in Set Theory. Notre Dame J. Formal Logic 57 (2016), no. 3, 431--439. doi:10.1215/00294527-3542326.

Export citation


  • [1] Enayat, A., “Models of set theory with definable ordinals,” Archive for Mathematical Logic, vol. 44 (2005), pp. 363–85.
  • [2] Fuchs, G., and J. D. Hamkins, “Degrees of rigidity for Souslin trees,” Journal of Symbolic Logic, vol. 74 (2009), pp. 423–54.
  • [3] Fuchs, G., J. D. Hamkins, and J. Reitz, “Set-theoretic geology,” Annals of Pure and Applied Logic, vol. 166 (2015), pp. 464–501.
  • [4] Hamkins, J. D., D. Linetsky, and J. Reitz, “Pointwise definable models of set theory,” Journal of Symbolic Logic, vol. 78 (2013), pp. 139–56.
  • [5] Hamkins, J. D., and R. Yang, “Satisfaction is not absolute,” preprint, arXiv:1312.0670v1 [math.LO].
  • [6] Jech, T., Set Theory, 3rd millennium ed., Springer, Berlin, 2003.
  • [7] Krajewski, S., “Mutually inconsistent satisfaction classes,” Bulletin of the Polish Academy of Sciences, Series Science, Mathematics, Astronomy, Physics, vol. 22 (1974), pp. 983–87.
  • [8] Leahy, C., “Pointwise algebraic models of set theory,” MathOverflow question, 2011,
  • [9] Myhill, J., and D. Scott, “Ordinal definability,” pp. 271–78 in Axiomatic Set Theory (Los Angeles, 1967), edited by D. Scott, vol. 13 of Proceedings of Symposia in Pure Mathematics, American Mathematical Society, Providence, 1971.